Scroll To Top

Is That Rash a Sign Your Treatment Isn’t Working?

Is That Rash a Sign Your Treatment Isn’t Working?

There are a wide variety of skin conditions that can occur in people living with HIV. It could be something as simple as a reaction to one of your meds, but it could also be a sign of a weakened or nonfunctioning immune system — also known as immunosuppression. You should talk to your doctor right away about any significant skin changes or skin issues, as it could be a sign your medication isn’t working properly. Here are the seven most common skin issues associated with HIV:

Molluscum contagiosum: A highly contagious viral skin infection that causes pink or flesh-colored bumps on the skin.

Herpes viruses: An outbreak of sores around the genital area or the mouth.

Kaposi sarcoma: A type of cancer that causes dark brown, purple, or red lesions on the skin, which often occurs in people with very low T cell counts.

Oral hairy leukoplakia: A viral infection that affects the mouth and can cause thick white lesions on the tongue that appear hairy.

Thrush: Also called oral candidiasis, thrush is a fungal infection that causes a thick white layer to form on the tongue or inner cheeks.

Photodermatitis: A condition in which the skin reacts to sun exposure by turning darker (much more so than a normal tan) and is most common in people of color. (Note: This is a common medication side effect and is not typically a sign of immunosuppression.)

Prurigo nodularis: Outbreaks of itchy, crusted lumps on the skin most common in those with extremely weakened immune systems as well as people of color living with HIV.

From our Sponsors

READER COMMENTS ()